Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 35, NWS Riverton, WY

December 17, 2017Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 17, 2017, 1:09 PM MST for Park County, Wyoming. It took effect at Dec 17, 2017, 8:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2017, 1:09 PM MST (20:09 UTC)
In effect from
Dec 17, 2017, 8:00 PM MST
Expired
Dec 18, 2017, 11:00 AM MST
In force
15 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS75 KRIW 172009
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
109 PM MST Sun Dec 17 2017

...High winds possible in the Cody Foothills tonight and Monday
morning...

.Strong winds aloft reaching the surface as well as accelerating
winds forced through the local canyons may impact the Cody
Foothills tonight and Monday morning.

WYZ003-181000-
/O.UPG.KRIW.HW.A.0028.171218T0300Z-171218T1500Z/
/O.NEW.KRIW.HW.W.0035.171218T0300Z-171218T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
109 PM MST Sun Dec 17 2017

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST
MONDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 8 PM this evening to 8 AM MST
Monday. The High Wind Watch is no longer in effect. 

* TIMING...Winds may increase significantly by 8 pm this evening 
  and continue through 8 am Monday morning. 

* WINDS...West 35 to 50 mph with gusts of 60 to 70 mph possible.

* IMPACTS...Mainly to transportation. Sudden, strong cross winds 
  will enhance the blow over risk for light weight and high 
  profile vehicles, especially along north to south orientated 
  roadways such as highway 120. Highway 120, primarily in the 
  vicinity of Clark may be impacted by these strong winds. 

CAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
5 follow-up statements
750 
WWUS75 KRIW 180214
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
714 PM MST Sun Dec 17 2017

...High winds possible in the Cody Foothills tonight and Monday
morning...

.Strong winds aloft reaching the surface as well as accelerating
winds forced through the local canyons may impact the Cody
Foothills tonight and Monday morning.

WYZ003-181100-
/O.CON.KRIW.HW.W.0035.171218T0300Z-171218T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
714 PM MST Sun Dec 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY...

* TIMING...West winds will continue to increase through the
  evening. Occasional high winds are expected through early Monday
  morning. 

* WINDS...West 35 to 50 mph with gusts of 60 to 70 mph possible.

* OBSERVED WIND GUSTS...A wind gust of 74 mph was recorded along
  State Highway 120, 8 miles south of Clark at 615 pm.  

* IMPACTS...Mainly to transportation. Sudden, strong cross winds 
  will enhance the blow over risk for light weight and high 
  profile vehicles, especially along north to south orientated 
  roadways such as highway 120. Highway 120, primarily in the 
  vicinity of Clark may be impacted by these strong winds. 

CAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
270 
WWUS75 KRIW 180844
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
144 AM MST Mon Dec 18 2017

...High winds expected in the Cody Foothills through 8 am this
morning...

.Strong winds aloft reaching the surface as well as accelerating
winds forced through the local canyons will continue to impact 
the Cody Foothills through 8 am this morning.

WYZ003-181500-
/O.CON.KRIW.HW.W.0035.000000T0000Z-171218T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
144 AM MST Mon Dec 18 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* TIMING...Very strong west winds will continue through 8 am this
  morning.
  

* WINDS...West 35 to 50 mph with gusts of 60 to 70 mph expected.

* OBSERVED WIND GUSTS... A wind gust of 74 mph was reported 
  earlier this evening at 6:15 pm and then another gust of 83 mph 
  was reported at the same location at 1:30 am this morning. 

* IMPACTS...Mainly to transportation. Sudden, strong cross winds
  will enhance the blow over risk for light weight and high
  profile vehicles, especially along north to south orientated
  roadways such as highway 120. Highway 120, primarily in the
  vicinity of Clark will be impacted by these strong winds. 

CAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
462 
WWUS75 KRIW 181006
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
306 AM MST Mon Dec 18 2017

...High winds expected in the Cody Foothills through 8 am this
morning...

.Strong winds aloft reaching the surface as well as accelerating
winds forced through the local canyons will continue to impact
the Cody Foothills through 11 am this morning.

WYZ003-181800-
/O.EXT.KRIW.HW.W.0035.000000T0000Z-171218T1800Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
306 AM MST Mon Dec 18 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING...

* TIMING...Very strong west winds will continue through 11 am 
  this morning. 

* WINDS...West 35 to 50 mph with gusts of 60 to 70 mph expected.

* OBSERVED WIND GUSTS... A wind gust of 74 mph was reported 
  earlier this evening at 6:15 pm and then another gust of 83 
  mph was reported at the same location at 1:30 am this morning. 

* IMPACTS...Mainly to transportation. Sudden, strong cross winds 
  will enhance the blow over risk for light weight and high 
  profile vehicles, especially along north to south orientated 
  roadways such as highway 120. Highway 120, primarily in the 
  vicinity of Clark will be impacted by these strong winds. 

CAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
182 
WWUS75 KRIW 181013 CCA
NPWRIW

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Riverton WY
313 AM MST Mon Dec 18 2017

...High winds expected in the Cody Foothills through 11 am this 
morning...

.Strong winds aloft reaching the surface as well as accelerating
winds forced through the local canyons will continue to impact
the Cody Foothills through 11 am this morning.

WYZ003-181800-
/O.EXT.KRIW.HW.W.0035.000000T0000Z-171218T1800Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
313 AM MST Mon Dec 18 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING...

* TIMING...Very strong west winds will continue through 11 am 
  this morning. 

* WINDS...West 35 to 50 mph with gusts of 60 to 70 mph expected.

* OBSERVED WIND GUSTS... A wind gust of 74 mph was reported 
  earlier this evening at 6:15 pm and then another gust of 83 
  mph was reported at the same location at 1:30 am this morning. 

* IMPACTS...Mainly to transportation. Sudden, strong cross winds 
  will enhance the blow over risk for light weight and high 
  profile vehicles, especially along north to south orientated 
  roadways such as highway 120. Highway 120, primarily in the 
  vicinity of Clark will be impacted by these strong winds. 

CAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
432 
WWUS75 KRIW 181748
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1048 AM MST Mon Dec 18 2017

WYZ003-181900-
/O.EXP.KRIW.HW.W.0035.000000T0000Z-171218T1800Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
1048 AM MST Mon Dec 18 2017

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Winds have begun to decrease, so the high wind warning will be
allowed to expire. Gusty winds can expected the rest of the day,
however.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 17, 10:08 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 17, 10:08 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
1008 AM MST Sun Dec 17 2017

.SHORT TERM...(Today through Tuesday night) Issued at 207 AM MST
Sun Dec 17 2017

Snowfall from the ongoing snow event across the CWA has
diminished considerably over the past few hours as the energy from
the trough responsible for the snowfall has split as suggested by
the rapidly warming cloud tops over Wyoming. Some patchy light
snowfall is still occurring mainly across southern and central
Wyoming, mainly east of the divide as well as across Sweetwater
County, but the upslope flow east of the divide has weakened, the
700mb circulation has dissolved, and the weak isentropic lift that
occurred earlier in the evening has ended. So for the rest of the
evening, clearing will take place from north to south and we will
continue to shave off the winter weather advisories during the
rest of the pre dawn hours from north to south, leaving perhaps
Natrona County and the Green Mtns to expire by 5 am this morning.
Patchy fog will be forming quickly behind the area of clearing
this morning.

Once this weather system exits off to the southeast, the flow will
quickly switch to the west northwest and increase in speed this
afternoon as a flattening positively tilted ridge takes over from
the west along with an increasing gradient, behind the exiting
trough. This will result in an increasing west southwest wind across
the area along the Southern Wind Corridor as well as across the
foothills east of the Continental Divide. As far as the Clark area
is concerned, a mountain wave does not appear likely but there is a
potential for gap flow tonight given the 14C temp gradient between
YNP and the Cody Foothills and the right rear quadrant jet dynamics
ascent with the 140 knot jet. Will go ahead and hoist a high wind
watch for the Cody Foothills to account for this that will be valid
from 03Z to 15Z Monday. The stronger 700mb winds dont really kick in
until later Monday so will leave the Absaroka Mtns out of the watch
for now. Otherwise, the foothills east of the Divide and the
Southern Wind Corridor will continue to blow Monday through Tuesday
night with h7 winds progged to range between 50 and 55 knots as the
fast flow aloft gradually begins to back as the flat ridge axis
approaches from the west along with a continued tight gradient. This
flow will deliver a continuous Pacific moisture feed for almost
purely upslope flow in the NW mtns tonight through Tuesday night
along with mainly occasional periods of light snowfall.

.LONG TERM...(Wednesday through Sunday) Issued at 207 AM MST Sun
Dec 17 2017

Cold storm system currently over Alaska will dive southeast
towards us early in the week arriving in Western Wyoming during
the day Wednesday. This system will continue digging se into UT
early Thursday and then bottom out near the 4-corners around 00z
Friday. This system is much colder and stronger than our stretched
out current system. System moves steadily se but a good 9-12 hour
period of snow will fall in many areas with potential for some
advisory amounts across much of the area. Temperatures will fall
sharply from Wednesday to Thursday after highs in the 40s to lower
50s east of the divide Wednesday, highs may not even get out of
the teens on Thursday. There will be quite a bit of sw wind ahead
of this system on Wednesday with potential for high winds in the
sw favored areas. Very cold Friday morning with more fresh snow
and possible brief clearing. Not much of a break before the really
cold air arrives this weekend. Big picture shows mean sharp ridge
building near 130W with straight northerly flow developing to our
north. Cold system near Kamchakta rides over the top of the
building ridge and then drops straight south with a arctic front
arriving Friday. Hudson Bay low strengthens and drops south over
the weekend and it looks like some typical bitter late December
air will be arriving. Strong surface high (strengthening to
1050mb+) and upslope will provide periods of light to locally
moderate snow (fluff) with advisory amounts possible, especially
east of the divide Friday into Saturday with the best snowfall
rates spreading south Friday into Saturday morning. Bitter cold
-40C H5 air or colder comes in with this system with H7 temps
 likely in the -23 to -28C range and possibly pushing - 30C in the
 north. There may be a cyclonic nnw overall with this pattern with
 strong jet diving across the region with some left exit region
 support on Friday for areas east of the divide. GEM is an outlier
 with a closed low developing over the western U.S. over the
 weekend with strong arctic high entrenched over us and dynamic sw
 flow producing heavy snow east of the divide. Lean more towards a
 Euro compromise of a little more cyclonic nnw flow with jet axis
 briefly west of us enhancing the Friday/Saturday snowfall. The
 highs over the weekend will likely be bitter cold with readings
 only in the single digits in many locales with morning lows near
 or below zero (depending on cloud cover as it could be even
 colder where the sky clears for a few hours). Flurries will
 likely linger at least Saturday night and Sunday in spots.
 Definitely time to get ready for our first arctic blast the end
 of this week!

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 207 AM MST Sun Dec 17 2017

Patchy valley fog and areas of lower IFR/MVFR ceilings will linger
behind the exiting system through around noon, mainly in vicinity of
KWRL.

VFR conditions will prevail this afternoon through 18z Monday.
Surface southwest winds will increase to 20-30G40 knots vicinity
50SM NE KRKS-KCPR around 18z Sunday and continue through Sunday
night.  Increasing mountain top winds will result in areas of LLWS
developing vicinity KCOD tonight, with some mountain wave
activity breaking down the east slopes of the Absaroka Mountains;
some gusts over 50 knots will be possible vcnty KCOD after 03z
Monday.

&&

.FIRE WEATHER...
Issued AT 207 AM MST Sun Dec 17 2017

Light snowfall will end across Central and Southern Wyoming early
this morning east of the divide and across Sweetwater County.
Patchy fog will form this morning in areas that received
accumulating snowfall Saturday and Saturday evening once the skies
clear. The flow aloft will gradually shift to the west this
afternoon, and to the southwest by Monday. Some light snow and
clouds will increase with light accumulations and slight warming
in the western mountains. High winds are possible in the vicinity
of Clark tonight and Monday morning in zone 276.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this evening through Monday morning for
WYZ003.

&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Hattings
FIRE WEATHER...Lipson
Hazardous weather outlook, Dec 17, 3:02 AM MST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
302 AM MST Sun Dec 17 2017

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
302 AM MST Sun Dec 17 2017

...High wind watch for the Cody Foothills for tonight through
Monday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Patchy fog is expected across much of Western and Central Wyoming
this morning, especially in the basins and valleys.

High winds are possible in the Cody Foothills from 8 pm this evening
through 8 am Monday morning, especially in the vicinity of Clark.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday Night into Wednesday morning...Strong wind possible
across the Cody Foothills and southern wind corridor from Jeffrey
City to Casper.

Wednesday through Thursday morning...Another storm system will
spread snow and much colder air southeast across the area.

Friday and Saturday...An arctic cold front and storm system will
spread snow and bitter cold air across the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts from Saturday,s
snow event. Thank you.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:32 AM MSTHigh Wind WatchRIWPark11 hr

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.